Arizona, 2012Damaging Wind and Heavy Rain in Arizona, August 7, 2012
August 7, 2012 · NWS TWC · 2 events in 1 county or zone
Another mid level trough traversed the southern periphery of the monsoon high, producing thunderstorms over Santa Cruz and southern Cochise Counties. Some of these thunderstorms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another mid level trough traversed the southern periphery of the monsoon high, producing thunderstorms over Santa Cruz and southern Cochise Counties. Some of these thunderstorms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 7, 9:00 PM MST, 40 minutes earlier.
Area forecast discussion, Aug 7, 9:00 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 PM MST TUE AUG 7 2012
.SYNOPSIS...EXPECT SCATTERED THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING AS DEEPER MOISTURE REMAINS IN PLACE. THUNDERSTORMS
WILL THEN BE CONFINED TO MAINLY NEAR THE HIGHER TERRAIN THURSDAY
THROUGH SUNDAY AS HIGH PRESSURE ALOFT BUILDS OVER THE AREA. HOT
DAYTIME TEMPERATURES WILL ALSO OCCUR WITH SOME LOCATIONS APPROACHING
RECORD HIGHS.
&&
.DISCUSSION...RADAR WAS SHOWING SOME SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MAINLY COCHISE COUNTY LATE THIS EVENING. STILL
EXPECTING MOST OF THIS ACTIVITY TO DISSIPATE BY MIDNIGHT...WITH A
FEW LINGERING SHOWERS THROUGH THE NIGHT. CURRENT FORECAST LOOKED ON
TRACK...SO NO UPDATES EXPECTED AT THIS TIME. PLEASE REFER TO THE
ADDITIONAL SECTIONS FOR MORE INFORMATION.
&&
.AVIATION...ISOLD-SCT TSRA/SHRA INTO THIS EVENING THEN PRECIP TO END
06Z-12Z WEDNESDAY. SCT TSRA/SHRA ESPECIALLY FROM KTUS EWD/SWD
WEDNESDAY AFTERNOON. WIND GUSTS APPROACHING 45 KTS WITH THE
STRONGEST TSRA THIS EVENING AND WEDNESDAY AFTERNOON. OTHERWISE...
VFR CONDITIONS AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU
WEDNESDAY AFTERNOON OR 09/00Z. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.
&&
.FIRE WEATHER...SCATTERED THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING. THEREAFTER...BUILDING HIGH PRESSURE ALOFT WILL CONFINE
THUNDERSTORMS TO MAINLY NEAR HIGHER TERRAIN STARTING THURSDAY AND
CONTINUING THROUGH THE WEEKEND. OUTSIDE OF STRONG GUSTY THUNDERSTORM
WINDS...LIGHT WINDS ARE EXPECTED THROUGH THIS WEEKEND.
&&
.PREV DISCUSSION...SOMEWHAT DEEPER MOISTURE IS PROGGED ESPECIALLY
VIA THE NAM/GFS TO MOVE WWD ACROSS THE AREA. PRECIP CHANCES TO BE
ABOUT 5-15 PERCENT HIGHER WED AFTERNOON/EVENING VERSUS TODAY. ENOUGH
MOISTURE TO JUSTIFY A SLIGHT CHANCE OF SHOWERS/TSTMS AREA-WIDE LATE
WED NIGHT.
THUR-SUN...
07/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING A DRIER REGIME TO
PREVAIL THIS PERIOD AS HIGH PRESSURE ALOFT STRENGTHENS OVER THE SWRN
CONUS. THE DRIEST PERIOD IS PROGGED TO OCCUR THIS WEEKEND. THUS...
SHOWERS/TSTMS MAY PERHAPS EVENTUALLY BE CONFINED TO MAINLY NEAR THE
MOUNTAINS WITH DRY CONDITIONS ELSEWHERE. FOR NOW HAVE MAINTAINED A
SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS/TSTMS MOST SECTIONS.
THE MAIN IMPACT AND CONCERN THIS PERIOD...ESPECIALLY THIS WEEKEND...
WILL BE HOT DAYTIME TEMPS. AT THIS TIME APPEARS THAT DAYTIME TEMPS
WILL BE JUST A COUPLE OF DEGS OR SO BELOW HEAT ADVISORY CRITERIA.
MON-TUE...
SOMEWHAT DEEPER MOISTURE IS PROGGED TO RETURN TO SE AZ EARLY NEXT
WEEK AS HIGH PRESSURE ALOFT WEAKENS...AND LOW PRESSURE ALOFT
DEVELOPS NEAR THE SRN CALIFORNIA COAST. CHANCE-CATEGORY POPS TO
RETURN BY TUE ESPECIALLY FROM TUCSON EWD/SWD...AND A SLIGHT CHANCE
OF AFTERNOON AND EVENING SHOWERS/TSTMS ELSEWHERE.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 9:35 AM MST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
935 AM MST TUE AUG 7 2012
AZZ501>503-515-080600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-BABOQUIVARI MOUNTAINS-
935 AM MST TUE AUG 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND HEAVY RAINFALL. THE BULK OF THUNDERSTORM
ACTIVITY IS EXPECTED TO DIMINISH LATE TONIGHT ALTHOUGH ISOLATED
THUNDERSTORMS MAY CONTINUE ESPECIALLY ACROSS WESTERN PIMA COUNTY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR WEDNESDAY AFTERNOON
AND WEDNESDAY EVENING. THEREAFTER...THUNDERSTORM COVERAGE IS
EXPECTED TO DECREASE STARTING THURSDAY AND CONTINUING THROUGH THE
WEEKEND. HOWEVER...THE DRIER REGIME WILL LEAD TO HOT DAYTIME
TEMPERATURES...AND AFTERNOON HIGH TEMPERATURES MAY APPROACH RECORD
LEVELS IN SOME LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ504>514-080600-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
935 AM MST TUE AUG 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. THE BULK OF THUNDERSTORM ACTIVITY IS EXPECTED TO END
ACROSS THE AREA BY AROUND MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR WEDNESDAY AFTERNOON
AND WEDNESDAY EVENING. THEREAFTER...THUNDERSTORM COVERAGE IS
EXPECTED TO DECREASE STARTING THURSDAY AND CONTINUING THROUGH THE
WEEKEND. HOWEVER...THE DRIER REGIME WILL LEAD TO HOT DAYTIME
TEMPERATURES. IN FACT...AFTERNOON HIGH TEMPERATURES MAY APPROACH
RECORD LEVELS IN SOME LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 7, 9:40 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
940 PM MST TUE AUG 7 2012
AZZ507-513-080530-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
940 PM MST TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 1030
PM MST...
AT 930 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM APPROACHING HUACHUCA CITY...OR 5 MILES
NORTHEAST OF SIERRA VISTA. THIS STORM WAS TRACKING WEST AT 15 MILES.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...HUACHUCA CITY AND WHETSTONE.
LAT...LON 3154 11044 3178 11044 3175 11014 3157 11015
TIME...MOT...LOC 0439Z 180DEG 0KT 3162 11026
Thunderstorm Wind, Cochise
- When
- August 7, 9:40 PM MST to 9:45 PM MST
- Where
- Cochise County, 0.82 mi SSE of Huachca Vlg to 1.89 mi SW of Huachca Vlg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 31.619, -110.325
Thunderstorm winds ripped off a 50 foot section of the roof at the Huachuca City School. Part of the roof landed on a power line causing a power outage for area residents. One tree was also uprooted, damaging a chain link fence. The ASOS at Libby Field on the Fort Huachuca base measured a gust to 62 mph as storms moved through.
Heavy Rain, Cochise
- When
- August 7, 9:40 PM MST to 10:10 PM MST
- Where
- Cochise County, 0.27 mi WSW of Huachca Vlg
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 31.629, -110.334
After thunderstorm winds ripped a 50 foot section of the roof off the Huachuca City School, heavy rain infiltrated the building, damaging six classrooms.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 7, 20121 death · 1 event
- Heat in California, August 7, 20121 death · 1 event
- Hail in Wisconsin, August 7, 2012$2.0 million · 1.75 in hail · 1 event
- Flash Flooding in Georgia, August 7, 2012$456,000 · 6 events
- Flash Flooding and Flood in Georgia, August 7 to 8, 2012$250,000 · 7 events
- Hail in Nebraska, August 7, 2012$100,000 · 1.75 in hail · 6 events
- Flash Flooding and Heavy Rain in Alabama, August 7, 2012$50,000 · 4 events
- Damaging Wind in Iowa, August 7, 2012$35,000 · 75 kt wind · 1 event
- Damaging Winds in Oklahoma, August 7, 2012$30,000 · 65 kt wind · 4 events
- Lightning Strike in Georgia, August 7, 2012$30,000 · 1 event
- Drought in Iowa, August 7 to 28, 201221 events
- Flash Flooding in North Carolina, August 7, 2012$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408385, 408387.